Magician Dynamo has said medication for Crohn’s disease has caused his recent change in appearance.
Dynamo, whose real name is Steven Frayne, posted a video on his social media accounts explaining he became “really sick” in 2017.
Frayne said his medication regime since then has caused him to “put on quite a lot of body weight” and develop a rash.
He said he is also unable to shuffle cards because his hands are in “so much pain” due to developing arthritis.
Frayne also thanked people for their “kind support,” following a selfie he posted online on Monday evening showing the change in his appearance, including the extent of the rash on his head.
“I’ve been keeping a bit more of a low profile as I got really sick and ended up in hospital last summer due to a really bad type of food poisoning – which having Crohn’s disease and food poisoning very bad combination,” he said in the video.
“Thankfully the NHS worked amazingly well to get me out of hospital and back on my feet… I’m doing everything in my power to get myself better.”
Many commented on the magician’s appearance, noting his weight gain.
But others shared their experiences of Crohn’s disease and the corticosteroid drugs often used to treat the illness.
What is Crohn’s disease?
By BBC health reporter Michelle Roberts
It’s a long-term health condition affecting any part of the digestive system, but usually the small or large intestine.
The bowel lining gets inflamed, causing symptoms that can include diarrhoea, abdominal pain and blood and mucus in your poo.
Doctors do not know what causes it – the disease can flare up after even long periods of remission.
There’s currently no cure, but treatments, such as steroids, can help alleviate the inflammation.
It’s thought about 115,000 people in the UK have Crohn’s.
Hundreds of people suffering with Crohn’s sent messages of support to Dynamo, who spoke to The Sun in December 2017 about living with the illness, after recognising the star’s weight gain as a common side effect of medication.
A number of people coping with Crohn’s pointed out weight gain, water retention and steroid rash as common side effects.
Many others praised the performer for raising awareness of the illness, and admonishing those making unsupportive comments.
Kate Clifton, from Nottingham, responded to the photograph to praise the “fantastic” Dynamo for raising awareness of the disease.
Kate told the BBC she instantly recognised the side effects of steroids and “knew exactly what the photo was all about”.
“You only understand the effect of the drug if you have Crohn’s.
“We Crohn’s sufferers call it ‘Moonface’.
“I last had a flare up about a year ago, and I was on prednisolone for six months. I put on two stone in that time.”
Kate says a lack of understanding of Crohn’s disease leads many people to make “vile” and offensive comments.
Kate describes the side effects of the steroid treatments as “horrendous”.
“You feel like people are talking about you when the way you look changes. That makes you feel even worse than you already do.”
You may also like:
By George Pierpoint, UGC and Social News
News credit : Bbc